The calcium channel blocker nifedipine has analgesic properties that are enhanced by nicotine.Although it is not known how this analgesic state might affect the awareness of anginal pain and impending myocardial infraction, recent studies have shown an increased mortality associated with the use of large doses of nifedipine. Because both nifedipine- and nicotine-induced analgesia involve serotonergic mechanisms, we studied the effects of the serotonin biosynthesis inhibitor parachlorophenylalanine (pCPA) on nifedipine- and nicotine-induced analgesia. Nociception was assessed by tail-flick method. Rats pretreated with pCPA (300 mg/kg intraperitoneally [IP]) followed by either nifedipine (15 mg/kg IP) or nicotine (1 mg/kg subctaneously) had a increase in tail-flick latency of 41% (P = 0.09) and 50% (P = 0.05), respectively, compared with animals that did not receive pCPA. Additionally, rats pretreated with pCPA followed by a combination of nicotine and nifedipine doubled their tail-flick latency (P = 0.0001) compared with animals that were not treated with pCPA. These data further support the involvement of the serotonergic system in both nifedipine- and nicotine-induced analgesia and suggest that drugs that affect serotonin levels, including tricyclic antidepressants and serotonin-specific reuptake inhibitors, may also affect the analgesia induced by nifedipine and nicotine. Implications: This study examines the effect of serotonin depletion on nicotine- and nifedipine-induced analgesia. Nifidipine is a calcium channel blocker used to treat high blood pressure. It also has pain-relieving properties that are enhanced by nicotine. Because both nifedipine- and nicotine-induced analgesia involve the neurotransmitter serotonin, it is important to know how changes in serotonin concentration might affect both nicotine- and nifedipine-induced analgesia. This study not only supports the involvement of the serotonergic system in both nifidipine- and nicotine-induced analgesia, but also suggests that drugs that affect serotonin levels may also affect analgesia induced by nifidipine and nicotine.
(Anesth Analg 1998;87:1109-12)